Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 60, NWS Green Bay, WI

August 26, 2003Vilas County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Aug 26, 2003, 2:39 AM CDT for Vilas County, Wisconsin. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2003, 2:39 AM CDT (07:39 UTC)
Expired
Aug 26, 2003, 3:15 AM CDT
In force
36 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

County Vilas County, WI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.7 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2003-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 272 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2003-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
272 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
1459 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 260739
SVRGRB
WIC125-260815-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
239 AM CDT TUE AUG 26 2003

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VILAS COUNTY IN WISCONSIN

* UNTIL 315 AM CDT

* AT 239 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  LINE OF SEVERE THUNDERSTORMS WITH STRONG WINDS AND HAIL. THE LINE
  WAS LOCATED FROM EXTREME WEST CENTRAL IRON COUNTY TO SOUTH CENTRAL
  VILAS COUNTY. THE LINE WAS MOVING SOUTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  CONOVER AROUND 240 AM
  PHELPS AROUND 245 AM

IF YOU ARE IN THE WARNED AREA...PREPARE FOR WINDS IN EXCESS OF 60
MPH...HAIL...AND DEADLY LIGHTNING. SEEK SHELTER IMMEDIATELY.

LAT...LON 4637 8897 4614 8929 4596 8968 4591 8909
          4612 8896 4614 8820

$$

RDM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 9:00 PM CDT, 5 hours 39 minutes earlier.

Area forecast discussion, Aug 25, 9:00 PM CDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
900 PM CDT MON AUG 25 2003

UPDATED FORECAST TO DROP MENTION OF SEVERE THUNDERSTORMS TONIGHT. 18UTC
ETA AND 00UTC RUC SHOW IMPLIED LIFT ASSOCIATED WITH 300MB JET LEAVING
THE AREA AND BEST LOW LEVEL DYNAMICS ARE TO THE SOUTH NEAR THE WARM
FRONT AND OUT WEST ALONG THE APPROACHING COLD FRONT. THE LOSS OF SURFACE
HEATING AND THE BETTER JET DYNAMICS SHOULD KEEP ALL OR MOST
THUNDERSTORMS IN OUR AREA BELOW SEVERE LIMITS.

.GRB...NONE.

RDM
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Aug 25, 11:40 PM CDT, 2 hours 59 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-260945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
900 PM CDT MON AUG 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT AS AN UPPER LEVEL
DISTURBANCE MOVES ACROSS THE REGION AND A COLD FRONT APPROACHES FROM THE
WEST. SEVERE THUNDERSTORMS ARE NOT LIKELY. IF ANY DID OCCUR...THE MAIN
THREAT WOULD BE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE COLD FRONT WILL CONTINUE DROPPING SOUTH OVER WISCONSIN ON TUESDAY.
WITH UNSTABLE AIR LINGERING OVER THE SOUTHEAST HALF OF WISCONSIN...A
SLIGHT RISK OF SEVERE STORMS REMAINS FOR AREAS SOUTH OF A LINE FROM
STEVENS POINT TO GREEN BAY.

ANOTHER LOW PRESSURE SYSTEM WILL AFFECT THE FORECAST AREA WEDNESDAY
NIGHT INTO THURSDAY NIGHT.  MORE THUNDERSTORMS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NECESSARY TONIGHT.

RDM
WWW.CRH.NOAA.GOV/GRB

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 4:17 AM CDTSpecial Marine WarningGRB118 min
Aug 26, 4:17 AM CDTSpecial Marine WarningGRB118 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.